Journal of Modern Dynamics (JMD)

Dirichlet's theorem on diophantine approximation and homogeneous flows

Pages: 43 - 62, Issue 1, January 2008      doi:10.3934/jmd.2008.2.43

       Abstract        Full Text (275.5K)       Related Articles

Dmitry Kleinbock - Goldsmith 207, Brandeis University, Waltham, MA 02454-9110, United States (email)
Barak Weiss - Ben Gurion University, Be'er Sheva, 84105, Israel (email)

Abstract: Given an $m \times n$ real matrix $Y$, an unbounded set $\mathcal{T}$ of parameters $t =( t_1, \ldots, t_{m+n})\in\mathbb{R}_+^{m+n}$ with $\sum_{i = 1}^m t_i =\sum_{j = 1}^{n} t_{m+j} $ and $0<\varepsilon \leq 1$, we say that Dirichlet's Theorem can be $\varepsilon$-improved for $Y$ along $\mathcal{T}$ if for every sufficiently large $\v \in \mathcal{T}$ there are nonzero $\q \in \mathbb Z^n$ and $\p \in \mathbb Z^m$ such that
$|Y_i\q - p_i| < \varepsilon e^{-t_i}\,$     $i = 1,\ldots, m$
$|q_j| < \varepsilon e^{t_{m+j}}\,$     $j = 1,\ldots, n$
(here $Y_1,\ldots,Y_m$ are rows of $Y$). We show that for any $\varepsilon<1$ and any $\mathcal{T}$ 'drifting away from walls', see (1.8), Dirichlet's Theorem cannot be $\epsilon$-improved along $\mathcal{T}$ for Lebesgue almost every $Y$. In the case $m = 1$ we also show that for a large class of measures $\mu$ (introduced in [14]) there is $\varepsilon_0>0$ such that for any drifting away from walls unbounded $\mathcal{T}$, any $\varepsilon<\varepsilon_0$, and for $\mu$-almost every $Y$, Dirichlet's Theorem cannot be $\varepsilon$-improved along $\mathcal{T}$. These measures include natural measures on sufficiently regular smooth manifolds and fractals.
    Our results extend those of several authors beginning with the work of Davenport and Schmidt done in late 1960s. The proofs rely on a translation of the problem into a dynamical one regarding the action of a diagonal semigroup on the space $\SL_{m+n}(\mathbb R)$/$SL_{m+n}(\mathbb Z)$.

Keywords:  Diophantine approximation, flows on homogeneous spaces, equidistribution, quantitative nondivergence, friendly measures.
Mathematics Subject Classification:  Primary: 11J83; Secondary: 11J54, 37A17, 37A45.

Received: December 2006;      Revised: September 2007;      Available Online: October 2007.